Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 189, NWS Twin Cities, MN

August 27, 2019Washington County, Minnesota; Polk County, Saint Croix County, Wisconsin

NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 27, 2019, 1:33 PM CDT for Washington County, Minnesota; Polk County, Saint Croix County, Wisconsin. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2019, 1:33 PM CDT (18:33 UTC)
Expired
Aug 27, 2019, 1:54 PM CDT
In force
21 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Washington County, MN, Polk County, WI, Saint Croix County, WI

The radar

The Minneapolis radar (KMPX), 83 km from the middle of the area, began a volume at 18:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 6.6 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2019-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 31 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2019-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
31 J/kg
Mixed-layer CIN
-168 J/kg
Mixed-layer LCL
1396 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

118 
WUUS53 KMPX 271833
SVRMPX
MNC163-WIC095-109-271915-
/O.NEW.KMPX.SV.W.0189.190827T1833Z-190827T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
133 PM CDT Tue Aug 27 2019

The National Weather Service in The Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Northern Washington County in east central Minnesota...
  Northwestern St. Croix County in west central Wisconsin...
  South central Polk County in northwestern Wisconsin...

* Until 215 PM CDT.

* At 132 PM CDT, a severe thunderstorm was located near Scandia, or
  22 miles northeast of St. Paul, moving east at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Forest Lake, Hugo, New Richmond, Chisago City, Scandia, Amery,
  Somerset, Osceola, Star Prairie, Cylon, Deer Park and Otisville.

This includes the following highways...
 Interstate 35 between mile markers 130 and 132.
 U.S. Highway 8 in Minnesota between mile markers 0 and 1.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4533 9232 4509 9235 4519 9302 4529 9302
      4530 9290 4529 9280 4531 9273
TIME...MOT...LOC 1832Z 274DEG 34KT 4523 9287 

HAIL...1.00IN
WIND...60MPH
 
$$
2 follow-up statements
620 
WWUS53 KMPX 271853
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
153 PM CDT Tue Aug 27 2019

MNC163-WIC095-271903-
/O.CAN.KMPX.SV.W.0189.000000T0000Z-190827T1915Z/
Washington MN-Polk WI-
153 PM CDT Tue Aug 27 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN WASHINGTON AND SOUTH
CENTRAL POLK COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4509 9235 4515 9276 4517 9275 4519 9277
      4520 9277 4521 9276 4521 9234
TIME...MOT...LOC 1853Z 274DEG 31KT 4521 9261 

$$

WIC109-271915-
/O.CON.KMPX.SV.W.0189.000000T0000Z-190827T1915Z/
St. Croix WI-
153 PM CDT Tue Aug 27 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM CDT
FOR NORTHWESTERN ST. CROIX COUNTY...

At 153 PM CDT, a severe thunderstorm was located near Star Prairie,
or 24 miles north of River Falls, moving east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
New Richmond, Somerset, Star Prairie, Cylon, Deer Park, Huntington
and New Richmond Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4509 9235 4515 9276 4517 9275 4519 9277
      4520 9277 4521 9276 4521 9234
TIME...MOT...LOC 1853Z 274DEG 31KT 4521 9261 

HAIL...1.00IN
WIND...60MPH
 
$$
812 
WWUS53 KMPX 271854
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
154 PM CDT Tue Aug 27 2019

WIC109-271904-
/O.CAN.KMPX.SV.W.0189.000000T0000Z-190827T1915Z/
St. Croix WI-
154 PM CDT Tue Aug 27 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN ST. CROIX COUNTY
IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However small hail and
gusty winds are still possible with this thunderstorm.

LAT...LON 4509 9235 4515 9276 4517 9275 4519 9277
      4520 9277 4521 9276 4521 9234
TIME...MOT...LOC 1852Z 274DEG 34KT 4521 9259 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 1:16 PM CDT, 17 minutes earlier.

Area forecast discussion, Aug 27, 1:16 PM CDT, 17 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
116 PM CDT Tue Aug 27 2019

.UPDATE...
Issued at 1251 PM CDT Tue Aug 27 2019

Updated for the 18Z aviation discussion below.

&&

.SHORT TERM...(Today through Wednesday)
Issued at 320 AM CDT Tue Aug 27 2019

Regional satellite imagery early this morning has a pronounced area
of high PV (Potential Vorticity) across the Northern Plains, Upper
Midwest based on the deep red/orange coloration of the RGB imagery.
In addition, the RAP model analyzed a pocket of strong PVA
(Potential Vorticity Advection) moving southeast across the Dakotas
early this morning. This PVA anomaly is forecast to move across
southern Minnesota during the morning. Based on mid-level cloudiness
across South Dakota, and this PVA anomaly, I wouldn't be surprised
to see morning convection across southern Minnesota. The latest CAMS
suggest development of showers/storms will occur in east central
Minnesota between 13-15z which seems reasonable based on the current
moving of the upstream anomaly. This area of convection will move
rapidly into west central/north central Wisconsin by noon.
Elsewhere, as the main circulation of the upper trough moves
eastward across the Canadian border, several waves of energy, along
with ample mid-level moisture, should cause isolated/scattered
showers and isolated thunderstorms this afternoon/early evening. The
best coverage will remain over central/east central Minnesota, as
well as west central Wisconsin due to the proximity of the upper
trough and deeper moisture.

As for severe weather potential...SPC Day 1 does highlight portions
of east central Minnesota, as well as west central Wisconsin with a
marginal risk of severe thunderstorms today. Due to the very cold
temperatures aloft I wouldn't be surprised to see a few hailstones.
Wind shear values are not that impressive where the best instability
will be realized. However, strong low level winds in the boundary
layer, combined with steep low level lapse rates, may aid in a
greater risk of severe wind gusts. This will need to be monitored if
any storms become strong enough to support this scenario. Otherwise,
all of central and southern Minnesota, and west central Wisconsin
will experience gusty winds today. I wouldn't be surprised to see a
few gusts of 35 to 45 mph in the typical areas of west
central/southwest/south central Minnesota during peak heating. These
winds will slow during the evening, but remain strong enough to
continue breezy conditions through midnight.

Wednesday looks to be sunny and mild for late August with no chance
of precipitation.

.LONG TERM...(Wednesday night through Monday)
Issued at 320 AM CDT Tue Aug 27 2019

While no notable systems are anticipated in the long term forecast
period for our area, the continued presence of northern stream
energy across the northern CONUS will facilitate occasional
chances for light precipitation.

The first opportunity arrives as a weak shortwave pivots over
northern MN/WI on Thursday. The GFS features a slightly more
amplified wave and thus paints precipitation farther south into
central MN/WI, while the ECMWF keeps our area dry. At this point
will lean toward the drier ECMWF scenario.

The next opportunity for precipitation is Friday night and
Saturday, primarily for the southern half of the forecast area.
Fairly decent warm air/moisture advection accompanies this wave,
although there are indications it could slide just south of the
area. Have included slight chance POPS for southern areas at this
point.

Otherwise, temperatures look to remain slightly below normal
through the weekend, and then moderate above normal early next
week as mid/upper ridging builds into the central CONUS.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1251 PM CDT Tue Aug 27 2019

With a deep trough centered over western Ontario and PV max
rotating through, widespread cumulus has developed across central
MN with scattered showers and thunderstorms. This trend will
continue through the afternoon and evolve southeast with time.
The storms will remain rather small and weak overall, but will
have the potential for small hail and gusty winds. The expanding
cloud deck and the thunderstorms will gradually dissolve after
roughly 01Z through 06Z, from west to east. Skies will clear out
overnight and tomorrow will continue to be clear. Winds gusting to
25-30 knots this afternoon will weaken to sustained 10-15 knots
tonight, with wind gusts returning my mid morning around 25 knots.

KMSP...Line of scattered cells approaching from the west early
this afternoon. Included VCTS due to the scattered nature, and
brief heavy downpours are possible.

/OUTLOOK FOR KMSP/
Thu...VFR. Wind SW bcmg NW 10-15 kts.
Fri...VFR. Wind NW 5-10 kt.
Sat...VFR. Wind VRB 5 kt.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

UPDATE...SPD
SHORT TERM...JLT
LONG TERM...LS
AVIATION...SPD
Hazardous weather outlook, Aug 27, 11:45 AM CDT, 1 hour 48 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1145 AM CDT Tue Aug 27 2019

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
281100-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1145 AM CDT Tue Aug 27 2019

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered thunderstorms will be possible this
afternoon into early evening. There is a Marginal Risk for severe
thunderstorms in east central Minnesota through west central
Wisconsin. The main hazards are large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Due to the isolated nature of the severe weather today, SKYWARN
spotter activation is not expected.

In the hours before

Special weather statement, Aug 27, 1:07 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
107 PM CDT Tue Aug 27 2019

MNZ063-WIZ023-271845-
Washington-St. Croix-
107 PM CDT Tue Aug 27 2019

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL WASHINGTON AND
SOUTHWESTERN ST. CROIX COUNTIES...

At 106 PM CDT, a strong thunderstorm was located over Hudson, or 10
miles northwest of River Falls, moving east at 30 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm. Temperatures will quickly drop 5 to 10 degrees after the
storm, but will warm back up when sunshine returns.

Locations impacted include...
River Falls, Hudson, North Hudson, Bayport, Afton, Hammond, Baldwin,
Roberts, Lakeland and Lakeland Shores.

This includes Interstate 94 in Wisconsin between mile markers 1 and
20.

LAT...LON 4486 9239 4490 9269 4495 9285 4502 9284
      4497 9236
TIME...MOT...LOC 1806Z 283DEG 28KT 4497 9276
Special weather statement, Aug 27, 1:09 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
109 PM CDT Tue Aug 27 2019

MNZ049-051-059-271845-
Sherburne-Stearns-Wright-
109 PM CDT Tue Aug 27 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WRIGHT...NORTHWESTERN
SHERBURNE AND EAST CENTRAL STEARNS COUNTIES...

At 109 PM CDT, a strong thunderstorm was located near Rockville, or 9
miles southwest of St. Cloud, moving east at 30 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
St. Cloud, Waite Park, St. Joseph, Cold Spring, Rockville,
Clearwater, Clear Lake, Luxemburg, St Augusta and Pleasant Lake.

This includes the following highways...
 Interstate 94 in Minnesota between mile markers 161 and 182.
 U.S. Highway 10 in Minnesota between mile markers 181 and 189.

LAT...LON 4548 9457 4558 9454 4558 9443 4554 9427
      4553 9395 4533 9401
TIME...MOT...LOC 1809Z 283DEG 28KT 4551 9437
Special weather statement, Aug 27, 1:12 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
112 PM CDT Tue Aug 27 2019

MNZ060-068>070-271845-
Dakota-Hennepin-Carver-Scott-
112 PM CDT Tue Aug 27 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN HENNEPIN...NORTHWESTERN
DAKOTA...NORTHEASTERN SCOTT AND EAST CENTRAL CARVER COUNTIES...

At 111 PM CDT, a strong thunderstorm was located over Chanhassen, or
17 miles southwest of Minneapolis, moving east at 30 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm. Temperatures will quickly drop 5 to 10 degrees after the
storm, but will warm back up when sunshine returns.

Locations impacted include...
Minneapolis, Bloomington, Eden Prairie, Burnsville, Lakeville,
Minnetonka, Apple Valley, Edina, Shakopee, Richfield, Savage and
Chaska.

LAT...LON 4484 9376 4493 9372 4490 9323 4471 9323
TIME...MOT...LOC 1811Z 283DEG 28KT 4486 9360
Special weather statement, Aug 27, 1:14 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
114 PM CDT Tue Aug 27 2019

MNZ045-271830-
Kanabec-
114 PM CDT Tue Aug 27 2019

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL KANABEC COUNTY...

At 114 PM CDT, a strong thunderstorm was located over Quamba, or 13
miles west of Hinckley, moving east at 35 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Quamba and Knife Lake.

LAT...LON 4598 9306 4598 9314 4590 9314 4593 9331
      4600 9330 4600 9306
TIME...MOT...LOC 1814Z 274DEG 31KT 4595 9320
Special weather statement, Aug 27, 1:19 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
119 PM CDT Tue Aug 27 2019

MNZ061-063-271900-
Anoka-Washington-
119 PM CDT Tue Aug 27 2019

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL ANOKA AND NORTHERN
WASHINGTON COUNTIES...

At 118 PM CDT, a strong thunderstorm was located near Ham Lake, or 20
miles north of Minneapolis, moving east at 35 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Coon Rapids, Blaine, Andover, Lino Lakes, Forest Lake, Ham Lake,
Hugo, East Bethel, Scandia, Oak Grove, Centerville and Otisville.

This includes the following highways...
 Interstate 35 between mile markers 130 and 132.
 U.S. Highway 8 in Minnesota between mile markers 0 and 1.

LAT...LON 4529 9302 4530 9275 4521 9275 4519 9277
      4517 9275 4515 9276 4512 9274 4521 9333
      4531 9332 4531 9302
TIME...MOT...LOC 1818Z 274DEG 31KT 4524 9314
Special weather statement, Aug 27, 1:31 PM CDT, 2 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
131 PM CDT Tue Aug 27 2019

MNZ065-067-069-073>076-271930-
Le Sueur-Brown-Sibley-Renville-Scott-Nicollet-Redwood-
131 PM CDT Tue Aug 27 2019

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN LE
SUEUR...EAST CENTRAL REDWOOD...SIBLEY...SOUTHWESTERN SCOTT...NORTH
CENTRAL BROWN...SOUTHEASTERN RENVILLE AND NORTHERN NICOLLET
COUNTIES...

At 130 PM CDT, strong thunderstorms were clustered near Gibbon, or 19
miles north of New Ulm, moving east at 40 mph.

Winds in excess of 30 mph and pea size hail are possible with these
storms. Temperatures will quickly drop 5 to 10 degrees after the
storms, but will warm back up when sunshine returns.

Locations impacted include...
Belle Plaine, Le Sueur, Gaylord, Arlington, Winthrop, Fairfax,
Henderson, Gibbon, Franklin, Lafayette, Morton and New Sweden.

This includes U.S. Highway 169 between mile markers 70 and 84.

LAT...LON 4444 9501 4456 9498 4462 9467 4466 9378
      4436 9383
TIME...MOT...LOC 1830Z 274DEG 35KT 4457 9459

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 7:55 PM CDTSpecial Weather StatementMPXIsanti, Kanabec35 min
Aug 26, 7:59 PM CDTSpecial Weather StatementMPXAnoka46 min
Aug 27, 12:28 PM CDTSpecial Weather StatementMPXAnoka47 min
Aug 27, 12:30 PM CDTSpecial Weather StatementMPXWright45 min
Aug 27, 12:46 PM CDTSpecial Weather StatementMPXWright44 min
Aug 27, 12:47 PM CDTSpecial Weather StatementMPXStearns43 min
Aug 27, 12:51 PM CDTSpecial Weather StatementMPXMcLeod39 min
Aug 27, 1:05 PM CDTSpecial Weather StatementMPXMille Lacs40 min
Aug 27, 1:09 PM CDTSpecial Weather StatementMPXStearns36 min
Aug 27, 1:12 PM CDTSpecial Weather StatementMPXScott33 min
Aug 27, 1:14 PM CDTSpecial Weather StatementMPXKanabec16 min
Aug 27, 1:19 PM CDTSpecial Weather StatementMPXAnoka41 min
Aug 27, 1:31 PM CDTSpecial Weather StatementMPXSibley59 min
Aug 27, 1:39 PM CDTSpecial Weather StatementMPXDakota36 min
Aug 27, 1:53 PM CDTSpecial Weather StatementMPXRamsey, Washington37 min
Aug 27, 1:58 PM CDTSpecial Weather StatementMPXDakota32 min
Aug 27, 2:06 PM CDTSpecial Weather StatementMPXAnoka39 min
Aug 27, 2:18 PM CDTSpecial Weather StatementMPXGoodhue42 min
Aug 27, 2:51 PM CDTSpecial Weather StatementMPXRamsey, Washington39 min
Aug 27, 2:54 PM CDTSpecial Weather StatementMPXRice36 min
Aug 27, 1:07 PM CDTSpecial Weather StatementMPXSaint Croix38 min
Aug 27, 2:01 PM CDTSpecial Weather StatementMPXBarron44 min
Aug 27, 2:08 PM CDTSpecial Weather StatementMPXPierce52 min
Aug 27, 2:20 PM CDTSpecial Weather StatementMPXSaint Croix55 min
Aug 27, 3:21 PM CDTSpecial Weather StatementMPXBarron, Dunn39 min
Aug 27, 3:59 PM CDTSpecial Weather StatementMPXBarron, Chippewa, Dunn, Eau Claire, Rusk61 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2019Severe Thunderstorm Warnings in Minnesota, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.